CBD Users Being Cautious After Health Alert

CHARLOTTE, NC — A warning Tuesday for people who use CBD oil in e-cigarettes or vaping pens: some of that oil may be contaminated.

The North Carolina Department of Health and Human Services says dozens of people have ended up in emergency rooms across the state since December.

Users say CBD is known for its healing benefits.

“I call it a miracle drug to be honest with you. It’s changed lives, said Tiffany Quillen.

Quillen owns Queens Crave Vapor.

She says you smoke it, put drops under your tongue or put balm on your joints.

People use it to treat seizures, chronic pain, anxiety and nausea.

“I had a guy come in here in a wheelchair that got in a bad car accident, nerve injuries, and CBD is his answer,” said Quillen.

Another user, Cheyenne Stuart said, “I’ve noticed a big improvement with my moods and my back aches.”

However, users say they’re now being more cautious since state health officials issued a warning Tuesday.

It says patients are showing up in ERs with hallucinations, loss of consciousness and rapid heart beat after using CBD or similar oils.

“People are knocking off CBD products. They’re putting things in it to give psychoactive traits, which it should not have,” said Quillen.

Health officials say they’ve seen more than 30 cases since December.

Users say they always make sure the seal isn’t broken when they open a bottle. They also ensure it says zero percent THC and traceable batch.

“Just do a lot of research on it,” said Stuart.

Health officials have not identified a specific brand making people sick.

They say the FDA does not regulate CBD. So, there is no way to know what chemicals are inside.

“It’s very sad that people are abusing something so good,” said Quillen.

Most of the vape shops WCCB Charlotte visited use the same brand of CBD oil.

They know the manufacturers and say they think it’s reputable. They have not heard of any problems from their customers. Again, the FDA does not

regulate these products. So, use them at your own risk.